Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 2, 1999, 8:09 AM EST for Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 1999, 8:09 AM EST (13:09 UTC)
- Expired
- Nov 2, 1999, 12:10 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021306 FFWRNK NCC189-021710- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 809 AM EST TUE NOV 2 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 1210 PM EST. * AT 808 AM... AREA LAW ENFORCEMENT INDICATED VERY HEAVY RAINFALL CAUSING SMALL STREAMS AND CREEKS TO REACH BANKFUL. ANOTHER AREA OF VERY HEAVY RAIN IS EXPECTED TO TRACK ACROSS WATAUGA DURING MID AND LATE MORNING. THIS HEAVY RAIN WILL LIKELY CAUSE SOME SMALL STREAMS AND CREEKS TO FLOOD. IN ADDITION...FLOODING OF ROADS IN POOR DRAINAGE AR(EAS WILL OCCUR. * << CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. .END/NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 2, 3:15 AM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Nov 2, 3:15 AM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EST TUE NOV 2 1999 OVERALL PREFER ETA SOLN...THE SFC LOW TRACK IS SIMILAR TO THE AVN AND IT IS NOT WEAKENING THE 5H LOW AS FAST AS THE AVN. MARGINAL HEAVY RAIN EVENT SETTING UP HERE. ERN SLOPES OF BLUE RIDGE WL BE IN VERY GOOD UPDLOPE FM ABOUT 09Z-21Z TDY. AREAL COVERAGE OF RAIN SHUD FILL IN...ESPECIALLY OVER SWRN HALF OF THE CWA BY 12Z. EXPECT 12HR (12Z-00Z) AMOUTNS OF 2.5 TO 3.0 INCHES IN THAT AREA...WHICH IS STILL BELOW FFG. FLOODING POTENTIAL COMES WITH CONVECTION ON TOP OF THE GOOD UPSLOPE RAIN. BEST CHC FOR TSRA WL BE DURING THE AFTN. FA HAS GOOD POS THETA-E ADV AND SHEAR BUT ONLY MARGINAL INSTABILITY. HIGHER 85H DEW POINTS AND DEEPER MOSITURE ARE WELL EAST OF THE CWA..SINCE CONVECTION WL BE AS THE UPPER LOW MOVES ACROSS...WL EXTEND MENTION OF TSRA INTO NW NC/NRV GROUP. SYSTEM SHUD BE MOVING FAST ENOUGH AND FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT AFTER COORDINATION WITH SURROUNDING OFFICES WILL HOLD OFF ON FFA. NO CHANGES NEEDED TO CURRENT TIMING ON ENDING OF PCPN AND CLEARING ON WED. FCST FOR THE EXTENDED LOOKS ON TRACK. .RNK VA...NONE. WV...NONE. NC...NONE. AMS
In the hours before
Special weather statement, Nov 2, 6:00 AM EST, 2 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-021700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EST TUE NOV 2 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS....MAINLY THIS AFTERNOON...IN THE VIRGINIA AND NORTH CAROLINA PIEDMONT. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SKYWARN ACTIVATION BECOME NECESSARY LATER TODAY. AMS
Special weather statement, Nov 2, 6:00 AM EST, 2 hours 9 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-021700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EST TUE NOV 2 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS....MAINLY THIS AFTERNOON...IN THE VIRGINIA AND NORTH CAROLINA PIEDMONT. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SKYWARN ACTIVATION BECOME NECESSARY LATER TODAY. AMS
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.